Alert archive / Iowa / Wind Chill Advisories in 2014
Wind Chill Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 2, 2014, 4:16 PM CST for 41 counties in Iowa. It took effect at Jan 2, 2014, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2014, 4:16 PM CST (22:16 UTC)
- In effect from
- Jan 2, 2014, 9:00 PM CST
- Expired
- Jan 3, 2014, 9:22 AM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
All 41 counties
Adair County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017 WWUS43 KDMX 022216 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 416 PM CST THU JAN 2 2014 ...BITTER COLD WIND CHILLS EXPECTED AGAIN TONIGHT... .HIGH PRESSURE WILL SETTLE INTO IOWA THIS EVENING THROUGH THE OVERNIGHT HOURS. TEMPERATURES WILL FALL THROUGH THE EVENING BEFORE LEVELING OFF OVERNIGHT ALLOWING WIND CHILL READINGS TO DIP INTO THE -20 TO -25 RANGE. IAZ004>007-015>017-023>028-033>039-044-045-030630- /O.NEW.KDMX.WC.Y.0003.140103T0300Z-140103T1900Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY... LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... DENISON...CARROLL 416 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 1 PM CST FRIDAY. * WIND CHILL VALUES...WIND CHILL VALUES WILL DROP TO AROUND -20 BY 9 PM AND CONTINUE TO FALL TO BETWEEN -20 AND -25 THROUGH MIDNIGHT. WIND CHILL VALUES WILL ONLY SLOWLY IMPROVE THROUGH FRIDAY MORNING. * WINDS...NORTHWEST WIND AT 5 TO 15 MPH THIS EVENING THEN SWITCH TO A SOUTHERLY DIRECTION AFTER MIDNIGHT ACROSS NORTHWESTERN IOWA. THE SOUTHWARD SHIFTING WINDS WILL CONTINUE TO SPREAD SOUTHEASTWARD OVERNIGHT AND INCREASE AFTER 3 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IAZ046>050-057>062-070>075-086-097-030630- /O.NEW.KDMX.WC.Y.0003.140103T0300Z-140103T1500Z/ GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO- DAVIS- INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... OSKALOOSA...OTTUMWA...BLOOMFIELD 416 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY. * TIMING OR SHORT TERM TRENDS...WIND CHILL VALUES WILL DROP TO AROUND -15 BY 9 PM AND CONTINUE TO FALL TO AROUND -20 THROUGH 3 AM. WIND CHILL VALUES WILL ONLY SLOWLY IMPROVE BETWEEN 6 AM AND 9 AM FRIDAY MORNING. * WINDS...NORTHWEST WIND AT 5 TO 15 MPH THIS EVENING THEN SWITCH TO A SOUTHERLY DIRECTION AND INCREASE IN SPEED TOWARDS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FAB
3 follow-up statements
095 WWUS43 KDMX 030333 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 933 PM CST THU JAN 2 2014 ...BITTER COLD WIND CHILLS EXPECTED AGAIN TONIGHT INTO MIDDAY FRIDAY... .HIGH PRESSURE WILL SETTLE INTO IOWA THIS EVENING THROUGH THE OVERNIGHT HOURS. THE COMBINATION OF VERY COLD TEMPERATURES AND INCREASING WINDS LATE TONIGHT WILL PRODUCE BITTERLY COLD WIND CHILLS. IAZ004>007-015>017-023>028-033>039-044-045-031145- /O.CON.KDMX.WC.Y.0003.000000T0000Z-140103T1900Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY... LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... DENISON...CARROLL 933 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST FRIDAY... * WIND CHILL VALUES...VALUES WILL BE QUITE VARIABLE LATE THIS EVENING INTO THE OVERNIGHT AS WINDS WILL BE LIGHT. HOWEVER...AS WINDS PICK UP LATE TONIGHT INTO FRIDAY MORNING...WIND CHILL VALUES OF 25 TO 35 BELOW WILL BECOME COMMON. * WINDS...LIGHT WINDS ACROSS CENTRAL IOWA WILL BEGIN TO INCREASE OUT OF THE SOUTH DURING THE EARLY MORNING HOURS. BY LATE MORNING...SOUTH WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS WILL BE COMMON. BLOWING SNOW WILL ALSO BECOME PROBLEMATIC ACROSS NORTHERN IOWA AS THE STRONG WINDS BEGIN TO MOVE THE SNOW COVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IAZ046>050-057>062-070>075-086-097-031145- /O.CON.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/ GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO- DAVIS- INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... OSKALOOSA...OTTUMWA...BLOOMFIELD 933 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WIND CHILL VALUES...VALUES WILL BE QUITE VARIABLE LATE THIS EVENING INTO THE OVERNIGHT AS WINDS WILL BE LIGHT. HOWEVER...AS WINDS PICK UP LATE TONIGHT INTO FRIDAY MORNING...WIND CHILL VALUES OF 20 TO 30 BELOW WILL BECOME COMMON. * WINDS...LIGHT WINDS ACROSS CENTRAL IOWA WILL BEGIN TO INCREASE OUT OF THE SOUTH DURING THE EARLY MORNING HOURS. BY LATE MORNING...SOUTH WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS WILL BE COMMON. BLOWING SNOW WILL ALSO BECOME PROBLEMATIC BY LATE MORNING AS THE WINDS INCREASE...ESPECIALLY NORTH OF INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
056 WWUS43 KDMX 030951 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 351 AM CST FRI JAN 3 2014 ...BITTER COLD WIND CHILLS WILL CONTINUE THROUGH MID MORNING TODAY... .SOUTHERLY WINDS HAVE BROUGHT SLOWLY WARMING TEMPERATURES HOWEVER WIND CHILLS OF 20 BELOW ZERO OR LESS WILL CONTINUE THROUGH MID MORNING. IAZ004>007-015>017-024>028-036>039-031700- /O.EXT.KDMX.WC.Y.0003.000000T0000Z-140103T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE... SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS 351 AM CST FRI JAN 3 2014 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS MORNING... * WIND CHILL VALUES...20 BELOW TO 30 BELOW ZERO * WINDS...SOUTH 5 TO 15 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IAZ023-033>035-044-045-031500- /O.EXT.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/ POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...DENISON...CARROLL 351 AM CST FRI JAN 3 2014 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...20 BELOW TO 30 BELOW ZERO * WINDS...SOUTH 5 TO 15 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IAZ046>050-057>062-070>075-086-097-031500- /O.CON.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/ GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO- DAVIS- INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... OSKALOOSA...OTTUMWA...BLOOMFIELD 351 AM CST FRI JAN 3 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...15 BELOW TO 25 BELOW ZERO * WINDS...SOUTH 5 TO 15 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
234 WWUS43 KDMX 031522 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 922 AM CST FRI JAN 3 2014 .A STRONG SOUTHERLY FLOW HAS DEVELOPED ACROSS CENTRAL IOWA AND ALTHOUGH WINDS HAVE INCREASED...TEMPERATURES HAVE WARMED SUFFICIENTLY ENOUGH SO THAT WIND CHILL VALUES ARE ABOVE ADVISORY CRITERIA. IAZ004>007-015>017-024>028-036>039-031630- /O.CAN.KDMX.WC.Y.0003.000000T0000Z-140103T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE... SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS 922 AM CST FRI JAN 3 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND CHILL ADVISORY. A SOUTH WIND AT 20 TO 35 MPH HAS DEVELOPED AND WARMED TEMPERATURES ENOUGH THAT WIND CHILL VALUES HAVE INCREASED TO ABOVE ADVISORY CRITERIA. HOWEVER...THE STRONG WINDS WILL STILL PRODUCE WIND CHILLS OF 10 TO 15 BELOW ZERO. $$ IAZ023-033>035-044>050-057>062-070>075-086-097-031630- /O.EXP.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/ POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO-DAVIS- INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... OSKALOOSA...OTTUMWA...BLOOMFIELD 922 AM CST FRI JAN 3 2014 ...WIND CHILL ADVISORY HAS EXPIRED... A SOUTH WIND AT 20 TO 35 MPH HAS DEVELOPED AND WARMED TEMPERATURES ENOUGH THAT WIND CHILL VALUES HAVE INCREASED TO ABOVE ADVISORY CRITERIA. HOWEVER...THE STRONG WINDS WILL STILL PRODUCE WIND CHILLS OF 10 TO 15 BELOW ZERO. $$ FAB
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 3:51 PM CST, 25 minutes earlier.
Area forecast discussion, Jan 2, 3:51 PM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CST THU JAN 2 2014 .SHORT TERM /TONIGHT/... ISSUED AT 251 PM CST THU JAN 2 2014 EXCEPT FOR ANOTHER BITTER COLD NIGHT...TONIGHTS FORECAST IS FAIRLY QUIET. SURFACE HIGH PRESSURE WILL SHIFT SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. AS IT DOES SO...WINDS WILL SWITCH AROUND TO THE SOUTH FROM NORTHWESTERN IOWA THEN SHIFT SOUTHEASTWARD AND START TO INCREASE AFTER 09Z. TEMPERATURES WILL BE COLDEST THIS EVENING BEFORE MIDNIGHT AS WINDS DIMINISH AND REMAIN OUT OF THE NORTH. TEMPS WILL LEVEL OFF OVER NIGHT AS WINDS BECOME MORE SOUTHERLY. WIND CHILLS HOWEVER WILL CONTINUE TO FALL OVERNIGHT AS WIND SPEEDS INCREASE. WIND CHILL TEMPERATURES WILL REACH ADVISORY CRITERIA BY ACROSS THE NORTH BY MID EVENING AND SHOULD REMAIN BELOW CRITERIA ACROSS THE NORTHEAST THROUGH FRIDAY MORNING. FURTHER SOUTH WIND CHILLS WILL TAKE A LITTLE LONGER TO REACH CRITERIA SO I HAVE STARTED THAT LOCATION A BIT LATER. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 251 PM CST THU JAN 2 2014 SOUTHERLY LOW LEVEL FLOW WILL INCREASE ON FRIDAY AS THE PRESSURE GRADIENT TIGHTENS ACROSS IOWA AHEAD OF AN APPROACHING COLD FRONT. THE INCREASING WINDS WILL ALLOW WIND CHILLS TO REMAIN DANGEROUSLY LOW THROUGH THE MORNING EVEN AS TEMPERATURES RISE A BIT...THUS THE ADVISORY DISCUSSED ABOVE FOR TONIGHT WILL RUN THROUGH MIDDAY FRIDAY ACROSS THE NORTH. THE GUSTY WINDS WILL ALSO LEAD TO BLOWING SNOW IN SOME AREAS...ESPECIALLY ACROSS THE NORTH WHERE TERRAIN IS FLATTER AND THE SNOW ON THE GROUND A BIT DEEPER...AND HAVE MAINTAINED BLOWING SNOW WORDING IN THE FORECAST THROUGH FRIDAY EVENING. AT THIS TIME IT APPEARS LIKELY THAT MOST BLOWING SNOW WILL ONLY BE SHALLOW AND THE CHARACTER OF THE SNOW PACK IS NOT WELL KNOWN LEADING TO LOW CONFIDENCE IN THE DEGREE OF BLOWING...THUS NO HAZARDS HAVE BEEN CONSIDERED. THIS WILL BE MONITORED TONIGHT AND TOMORROW IN CASE VISIBILITIES DROP FURTHER THAN EXPECTED AND BECOME HAZARDOUS. THE AFOREMENTIONED COLD FRONT WILL SURGE ACROSS THE AREA ON FRIDAY NIGHT AND SATURDAY MORNING. SOME SHORT RANGE MODELS ATTEMPT TO SPIT OUT LIGHT QPFS WITH THE FRONTAL PASSAGE BUT UPPER LEVEL FORCING IS NOT OVERLY IMPRESSIVE AND FORECAST SOUNDINGS INDICATE QUITE A BIT OF DRY AIR IN THE COLUMN WITH ONLY A SHORT PERIOD OF SATURATION AS THE FRONT MOVES THROUGH. HAVE HELD POPS TO 30 OR LESS WITH ONLY VERY LIGHT SNOW AMOUNTS IN THE FORECAST. GIVEN THE STRONG WINDS BEHIND THE FRONT IT IS POSSIBLE THAT BLOWING SNOW COULD BE AN ISSUE...BUT WITH SUCH LOW POPS HAVE NOT INCLUDED IT IN THE FORECAST AT THIS TIME. THE REST OF SATURDAY AND SATURDAY NIGHT WILL BE COLD AND SOMEWHAT BREEZY WITH PERHAPS A FEW FLURRIES BUT OTHERWISE UNEVENTFUL. THE BIG STORY OF THE ENTIRE SEVEN DAY FORECAST IS THEN USHERED IN BY A REINFORCING COLD FRONT PUSHING ACROSS THE STATE AROUND SUNDAY EVENING. AGAIN THIS FRONTAL PASSAGE SHOULD BE MOSTLY DRY WITH PERHAPS A DUSTING OF SNOW...BUT MORE SIGNIFICANTLY WILL BE FOLLOWED BY EVEN STRONGER WINDS AND EXTREMELY COLD TEMPERATURES PERSISTING INTO TUESDAY. THIS PERIOD OF TWO DAYS OR SO...ESPECIALLY WHEN FACTORING IN THE WIND...WILL LIKELY BE THE COLDEST STATEWIDE SINCE FEBRUARY OF 1996. IT IS ANTICIPATED THAT WIDESPREAD WIND CHILL HEADLINES AND PROBABLY A WARNING WILL BE NECESSARY BEGINNING AROUND SUNDAY NIGHT...BUT NONE HAVE BEEN ISSUED AT THIS TIME DUE TO THE LONG RANGE AND THE EXISTING WIND CHILL HEADLINES FOR TONIGHT AND TOMORROW. EXPECT UPDATES THROUGHOUT THE COMING DAYS. TOWARD THE MIDDLE OF NEXT WEEK VARIABILITY IN LONG RANGE FORECAST SOLUTIONS DECREASES. IT IS LIKELY THAT THERE WILL BE SOME RELATIVE WARMING BY WEDNESDAY BUT THE GFS/ECMWF HAVE ALSO BEEN TRYING TO GENERATE A WINTER STORM SYSTEM IN SOME RUNS THAT WOULD LEAD TO SNOW CHANCES. GIVEN THE LOW CONFIDENCE IN THE SOLUTIONS AT THIS TIME AND EMPHASIS ON THE VERY DANGEROUS COLD EVENT EARLIER IN THE WEEK...HAVE MAINTAINED LOW END POPS AROUND WEDNESDAY AND WILL REFINE THIS ON SUBSEQUENT SHIFTS. && .AVIATION...02/18Z ISSUED AT 1142 AM CST THU JAN 2 2014 HIGH PRESSURE BUILDING IN TONIGHT. VFR CONDITIONS ARE EXPECTED WITH THE EXCEPTION OF THE FAR EASTERN TAF LOCATIONS. STRATUS OVER THE EAST SHOULD REMAIN IN PLACE FOR A COUPLE MORE HOURS. CIGS ARE ABOVE 3KFT AND SHOULD CONTINUE TO IMPROVE. WINDS SHIFT AFT 06Z TO A SOUTHERLY DIRECTION AND BEGIN INCREASING TO 15G25KT THROUGH 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY FOR ADAIR-AUDUBON-BOONE-CASS-DALLAS-DAVIS-GREENE-GUTHRIE-JASPER- MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WAPELLO-WARREN. WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 1 PM CST FRIDAY FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...FAB LONG TERM...LEE AVIATION...FAB
Hazardous weather outlook, Jan 2, 12:09 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1209 PM CST THU JAN 2 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031815- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1209 PM CST THU JAN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT BITTERLY COLD WIND CHILL VALUES ARE EXPECTED AGAIN TONIGHT INTO FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PERIOD OF EXTREMELY COLD TEMPERATURES IS FORECAST SUNDAY NIGHT THROUGH TUESDAY NIGHT WHERE WIDESPREAD 30 TO 50 BELOW WIND CHILL VALUES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
Nearby
Wind Chill Advisories in Iowa, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.